Alert archive / Georgia / Tornado Warnings in 2024
Tornado Warning 4, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jan 9, 2024, 1:40 PM EST for 4 counties in Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2024, 1:40 PM EST (18:40 UTC)
- Expired
- Jan 9, 2024, 2:15 PM EST
- In force
- 35 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Appling County, GA, Bacon County, GA, Pierce County, GA, Wayne County, GA
The radar
The Moody AFB radar (KVAX), 133 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 7:07 AM EST | Tornado Watch | SPC | 7 hr |
| Jan 9, 11:41 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WFUS52 KJAX 091840
TORJAX
GAC001-005-229-305-091915-
/O.NEW.KJAX.TO.W.0004.240109T1840Z-240109T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
140 PM EST Tue Jan 9 2024
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Northwestern Pierce County in southeastern Georgia...
Southeastern Bacon County in southeastern Georgia...
Northwestern Wayne County in southeastern Georgia...
Southeastern Appling County in southeastern Georgia...
* Until 215 PM EST.
* At 140 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bristol, or 9 miles northwest of Blackshear,
moving northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bristol around 145 PM EST.
Odum around 200 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
3173 8191 3171 8188 3169 8187 3168 8185
3167 8185 3166 8183 3166 8181 3165 8183
3134 8233 3144 8239 3181 8201
TIME...MOT...LOC 1840Z 222DEG 58KT 3143 8232
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CHANEY2 follow-up statements
917
WWUS52 KJAX 091904 RRA
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
204 PM EST Tue Jan 9 2024
GAC005-091914-
/O.CAN.KJAX.TO.W.0004.000000T0000Z-240109T1915Z/
Bacon GA-
204 PM EST Tue Jan 9 2024
...THE TORNADO WARNING FOR SOUTHEASTERN BACON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM EST for southeastern
Georgia.
LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
3173 8191 3171 8188 3169 8187 3168 8185
3167 8185 3166 8183 3166 8181 3165 8183
3144 8217 3167 8215 3181 8201
TIME...MOT...LOC 1904Z 270DEG 58KT 3170 8199
$$
GAC001-229-305-091915-
/O.CON.KJAX.TO.W.0004.000000T0000Z-240109T1915Z/
Pierce GA-Wayne GA-Appling GA-
204 PM EST Tue Jan 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EST FOR NORTH
CENTRAL PIERCE...NORTHWESTERN WAYNE AND SOUTHEASTERN APPLING
COUNTIES...
At 204 PM EST, a severe thunderstorm capable of producing a tornado
was located over Odum, or 9 miles northwest of Jesup, moving east at
65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Doctortown around 210 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
3173 8191 3171 8188 3169 8187 3168 8185
3167 8185 3166 8183 3166 8181 3165 8183
3144 8217 3167 8215 3181 8201
TIME...MOT...LOC 1904Z 270DEG 58KT 3170 8199
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CHANEY062
WWUS52 KJAX 091915
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
215 PM EST Tue Jan 9 2024
GAC001-229-305-091925-
/O.EXP.KJAX.TO.W.0004.000000T0000Z-240109T1915Z/
Pierce GA-Wayne GA-Appling GA-
215 PM EST Tue Jan 9 2024
...THE TORNADO WARNING FOR NORTH CENTRAL PIERCE...NORTHWESTERN WAYNE
AND SOUTHEASTERN APPLING COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 600 PM EST for southeastern
Georgia.
LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
3173 8191 3171 8188 3169 8187 3168 8185
3167 8185 3166 8183 3166 8181 3165 8183
3144 8217 3167 8215 3181 8201
TIME...MOT...LOC 1915Z 222DEG 58KT 3175 8194
$$
CHANEYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 12:57 PM EST, 43 minutes earlier.
Area forecast discussion, Jan 9, 12:57 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1257 PM EST Tue Jan 9 2024
...NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING...
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...
.NEAR TERM...
Issued at 1255 PM EST Tue Jan 9 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
This afternoon: Significant Damaging Wind Event along with
Significant Tornado Risk still on track for this afternoon across
all of SE GA and NE FL. Initial Tornado Watch has already been
posted for inland portions of SE GA/NE FL through 2pm, which will
likely be extended to the Atlantic Coast this afternoon. Timing
of event still on track to entering the inland areas around Noon
and exiting the Atlantic Coastal Counties by sunset. Wind Advisory
is already in effect and getting peak wind gusts in the 40-45 mph
range already with peak gradient wind gusts in the 45-55 mph
range still expected through the day. Max temps will surge into
the 70s for all locations which will provide enough instability
for damaging winds of 60-70mph+ in T'storm activity as it pushes
through.
Tonight: Short-range models in agreement for windy conditions to
continue briefly just behind the squall line with sharp pressure
rises along with a few lingering showers until the late evening
hours, then westerly winds subside to breezy levels after midnight
at 10-20mph with occasional gusts to 25-30 mph along with a much
colder airmass pushing temps down around 40F with wind chills
falling to around 30F by sunrise Wednesday morning, but remaining
above Wind Chill Advisory criteria (WC<=25F).
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 1255 PM EST Tue Jan 9 2024
A brief break in the unsettled weather expected Wednesday and
most of Thursday before another complex low pressure system moves
into the area Thursday night. Wednesday's high temperatures will
be in the mid 50s to lower 60s, with lows falling into the mid to
upper 30s across inland southeast Georgia and the Suwannee valley.
Patchy frost will be possible, mainly north and west of Waycross.
Cloud cover will gradually increase throughout the day on
Thursday as a warm front approaches from the south. Thursday
night, the warm front will slowly begin lift across the Florida
peninsula allowing for a nocturnal scattered thunderstorm threat.
A strong thunderstorm cannot be ruled out overnight given the
veering wind profile.
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 1255 PM EST Tue Jan 9 2024
During the day on Friday, the warm front will lift across
northeast Florida and southeast Georgia, and a cold front will
trail behind coming in from the Gulf states. This combination will
allow for a severe weather threat, with the Storm Prediction
Center already highlighting Friday for a slight (15-29%) chance of
severe thunderstorms roughly north of I-10. Another impressive
wind field and strong low level shear values will be in place,
with bulk shear values ranging from the 50-60 knot range.
Southwesterly steering flow ahead of this system will bring
sufficient moisture into the area, with PWATs above 1.5 inches and
dewpoints near 70 degrees over northeast Florida expected. Severe
weather concerns will be dependent on how much instability we can
get with heavy cloud cover and temperatures forecast to reach the
lower to mid 70s Friday.
Dry and cool weather is forecast this weekend as high pressure
builds overhead, with highs Saturday in the lower to upper 50s
across NE FL and SE GA, warming up a few degrees area-wide on
Sunday. Saturday night looks like the coldest night of the period,
with potential for widespread frost over most of southeast Georgia
and inland northeast Florida, and a freeze over inland southeast
Georgia. Precipitation and scattered thunderstorm chances and high
temperatures in the mid to upper 60s return on Monday, as a
another low pressure system moves into the region.
&&
.AVIATION...
(18Z TAFS)
Issued at 1226 PM EST Tue Jan 9 2024
A squall line ahead of a cold front is approaching area terminals,
with VCTS expected within the next 1 to 2 hours at area terminals.
Non TS winds will remain breezy prior to this line of TSRA
arriving, with gusts of 35 to 45 knots expected. Continued to
include TEMPO wind gusts up to 50 knots and IFR ceilings and low
vsbys as the squall line moves across the area. Isolated gusts
greater than 50 knots this are possible in some severe
thunderstorms expected along the squall line. Conditions will
gradually improve this evening as winds shift towards the
southwest, with all areas expected to return to VFR by about 01 to
03Z. Winds will ease overnight, though remain above 10 knots with
higher gusts area wide through the end of the forecast period.
&&
.MARINE...
Issued at 1255 PM EST Tue Jan 9 2024
Solid Gale Warning for Coastal Waters, including Storm Warning
for the offshore SE GA waters into the overnight hours Tonight.
Winds/seas decrease below headline levels on Wednesday into
Thursday as high pressure builds over the waters. Next storm
system pushes quickly into the region for the end of the week and
expect at least Small Craft Advisory conditions developing in SE
flow (warm front lifting Northward) Thursday Night into Friday,
with another strong trailing cold frontal passage expected Friday
Night and strong cold offshore flow continuing on Saturday with
subsiding winds/seas on Sunday as high pressure builds into the
region.
Rip Currents: High rip current risk today in the strong south flow
and surf/breakers of 4-6 ft. Expect offshore flow on Wednesday to
knock surf/breakers down into the 2-3 ft range with a Moderate
risk of rips, likely continuing into Thursday as offshore flow
continues as lighter wind speeds.
&&
.HYDROLOGY...
Issued at 1255 PM EST Tue Jan 9 2024
Coastal Flood Potential: Some Minor Flooding still possible during
high tides this afternoon and evening in the strong Southerly flow
along the SE GA coast as well as in downtown JAX and other
portions of the St. Johns River, similar to a Tropical Storm type
scenario passing just NW of the region. Will keep Coastal Flood
Advisory posted through the evening hours until after the squall
line passes and winds shift more offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 37 55 37 60 / 10 0 0 0
SSI 41 56 42 59 / 30 0 0 0
JAX 40 58 40 60 / 30 0 0 10
SGJ 43 60 44 63 / 60 0 0 10
GNV 41 59 41 62 / 20 0 0 10
OCF 44 61 42 63 / 40 0 0 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 10 PM EST this evening for FLZ020-021-023-
024-030-031-033-035-038-122-124-125-132-133-136>138-140-222-
225-232-236-237-240-325-340-425.
Coastal Flood Advisory until 10 PM EST this evening for FLZ124-
125-225-325.
High Rip Current Risk through late tonight for FLZ124-125-133-
138.
High Surf Advisory until 7 PM EST this evening for FLZ124-125-
133-138.
GA...Wind Advisory until 10 PM EST this evening for GAZ132>136-149-
151>154-162-163-165-166-250-264-350-364.
Coastal Flood Advisory until 10 PM EST this evening for GAZ154-
166.
High Rip Current Risk through late tonight for GAZ154-166.
High Surf Advisory until 7 PM EST this evening for GAZ154-166.
AM...Gale Warning until 4 AM EST Wednesday for AMZ450-452-454-472-474.
Gale Warning until 1 PM EST this afternoon for AMZ470.
Storm Warning until 4 AM EST Wednesday for AMZ470.
&&In the hours before
Local storm report, Jan 9, 9:05 AM EST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
905 AM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM Non-Tstm Wnd Gst Mayport 30.38N 81.42W
01/09/2024 M43 MPH Duval FL AWOS
AWOS station KNRB Mayport Naval Station.
&&
JCHLocal storm report, Jan 9, 10:12 AM EST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1012 AM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Non-Tstm Wnd Gst 2 W Alma 31.54N 82.51W
01/09/2024 M40 MPH Bacon GA Mesonet
Mesonet station UGA41 Alma.
&&
DRDLocal storm report, Jan 9, 11:14 AM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1114 AM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Non-Tstm Wnd Gst 2 WSW Alma 31.53N 82.50W
01/09/2024 M47 MPH Bacon GA ASOS
ASOS station KAMG Alma.
&&
DRDLocal storm report, Jan 9, 1:22 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
122 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Tstm Wnd Dmg Nicholls 31.52N 82.64W
01/09/2024 Coffee GA Public
Report of trees down and minor roof damage
in Nichols. Possible tornado damage. Time
estimated by radar.
&&
DRDLocal storm report, Jan 9, 1:37 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
137 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Gst Du Pont 30.99N 82.87W
01/09/2024 E80 MPH Clinch GA Storm Chaser
Estimated 80 mph wind gust from hand held
wind device.
&&
JCHLocal storm report, Jan 9, 1:39 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
139 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg Du Pont 30.99N 82.87W
01/09/2024 Clinch GA Public
Dead tree reported to have fallen through
roof of house in DuPont.
&&
JCHThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 2:33 AM EST | Coastal Flood Advisory | JAX | Camden, Glynn | 16 hr |
| Jan 9, 2:33 AM EST | Rip Current Statement | JAX | Camden, Glynn | 22 hr |
| Jan 9, 2:33 AM EST | High Surf Advisory | JAX | Camden, Glynn | 16 hr |
| Jan 9, 11:52 AM EST | Severe Thunderstorm Warning | JAX | Atkinson, Clinch, Coffee, Echols, Jeff Davis | 53 min |
| Jan 9, 12:41 PM EST | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Clinch, Coffee, Jeff Davis and 1 more | 64 min |
| Jan 9, 12:49 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 56 min |
| Jan 9, 12:51 PM EST | Tornado Warning | JAX | Bacon, Coffee, Jeff Davis | 24 min |
| Jan 9, 12:52 PM EST | Tornado Warning | JAX | Atkinson, Bacon, Coffee, Pierce, Ware | 38 min |
| Jan 9, 1:12 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Jeff Davis | 33 min |
| Jan 9, 1:17 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Pierce, Wayne | 28 min |
| Jan 9, 1:27 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 63 min |
| Jan 9, 1:30 PM EST | Tornado Warning | JAX | Appling, Bacon, Wayne | 30 min |
| Jan 9, 1:33 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Brantley, Charlton, Clinch, Echols and 3 more | 57 min |
| Jan 9, 1:45 PM EST | Tornado Warning | JAX | Charlton, Ware | 30 min |
| Jan 9, 1:48 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Wayne | 27 min |
| Jan 9, 1:55 PM EST | Severe Thunderstorm Warning | JAX | Brantley, Camden, Charlton, Glynn, Ware, Wayne | 65 min |
| Jan 9, 2:02 PM EST | Severe Thunderstorm Warning | JAX | Charlton, Ware | 43 min |
| Jan 9, 2:30 PM EST | Severe Thunderstorm Warning | JAX | Camden, Glynn | 60 min |
| Jan 9, 2:42 PM EST | Tornado Warning | JAX | Camden, Glynn | 19 min |
| Jan 9, 2:44 PM EST | Severe Thunderstorm Warning | JAX | Camden, Charlton, Ware | 61 min |
| Jan 9, 3:00 PM EST | Tornado Warning | JAX | Glynn | 15 min |
| Jan 9, 3:10 PM EST | Severe Thunderstorm Warning | JAX | Camden, Charlton, Glynn | 36 min |
| Jan 9, 3:24 PM EST | Severe Thunderstorm Warning | JAX | Camden, Glynn | 36 min |
| Jan 9, 3:48 PM EST | Severe Thunderstorm Warning | JAX | Camden | 27 min |
Nearby
Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.